Reporting a medical error? ‘I would be lambasted and mocked’

In a recent study, paramedics reveal informal reporting of errors is common, with written reports considered to be an escalation of the event

The Medical Protection website notes that 'soundalike and lookalike drug pairs . . . have been involved in errors and near misses in Irish hospitals'.

The Medical Protection website notes that 'soundalike and lookalike drug pairs . . . have been involved in errors and near misses in Irish hospitals'.

 

According to James Joyce “a man’s errors are his portals of discovery”, and in medicine, health professionals are faced with more “portals of discovery” than most.

According to the Irish medical negligence website, “€248.88 million was paid out by the State in relation to clinical negligence claims in 2017. This represents a rise 20.6 per cent on the €206.4 million figure paid out during 2016”.

Medication error attracts scrutiny, with the Medical Protection website noting that “sound-alike and lookalike drug pairs . . . have been involved in errors and near misses in Irish hospitals”, highlighting the case of a nurse who misheard an instruction and fatally injected a patient with Lanoxin (digoxin) instead of Naloxone.

The 2006 Lourdes Hospital Inquiry illuminated poor patient safety measures in Ireland, and the 2007 Commission on Patient Safety and Quality Assurance reported on Building a Culture of Patient Safety (2008). It stated that “a significant proportion of medication error occurs when a patient transitions between care settings” but didn’t mention the National Ambulance Service (NAS) by name specifically.

This is cited by the authors of a recent study in the Irish Journal of Medical Science, exploring the attitudes of NAS Paramedics and Advanced Paramedics towards medication error and barriers to reporting them.

A medication error is any unauthorised drug administration that falls outside guidelines established by the Pre-Hospital Emergency Care Council (PHECC), according to which Paramedics and Advanced Paramedics are authorised to administer 23 and 46 different medications, respectively. These include drugs with a high potential for harm if given in error, such as fentanyl, midazolam and morphine.

Emergency calls

In 2016, out of over 300,000 emergency calls that the NAS responded to, one third were designated potentially life-threatening, and 11 medication incident reports were made – all were recorded as no harm or near miss events.

However, with the Health Information and Quality Authority’s 2014 review of pre-hospital emergency care services suggesting that the reporting of medication errors was unrepresentative of the true situation, this apparent discrepancy helped to prompt the present study. It was conducted with the support of NAS senior management, and its findings have been presented, with the support of management, at several staff forums.

I would be worried it’s going to be used as a stick to beat me with

In March 2016, lead author Eamonn Byrne – an advanced paramedic working with the NAS in the HSE southern area – organised a series of four focus groups, which were chaired by a moderator, independent of the NAS, and attended by 10 paramedics and eight advanced paramedics from Cork city and county. The sessions, which were recorded, discussed medication errors and their reporting, with Byrne undertaking the data analysis.

The moderator’s independence from the NAS prompted frank exchanges, with one participant saying, “You wouldn’t have got half the information if it was an officer up there!”

The paramedics revealed informal reporting of errors was common, with written reports considered to be an escalation of the event. Participants were concerned that reporting errors could mean “I would be lambasted and be mocked and be made fun of, yes!”

Byrne and co-author Prof Gerard Bury of University College Dublin – who mentored Byrne’s master’s degree in emergency medical science – noted fear of consequences recurred throughout all four sessions, with perceived consequences of making an error categorised as professional, financial, litigious and psychological. For example, one participant said if they self-reported “I would be worried it’s going to be used as a stick to beat me with.”

Patient safety

Byrne, currently studying for a diploma in quality & leadership in healthcare with the Royal College of Physicians of Ireland, told The Irish Times his study was made possible by the help and openness of NAS staff who gave their time and opinions freely in the interests of patient safety: “All NAS Paramedics and Advanced Paramedics,” he added, “are PHECC-registered; trained to very high standards; undergo mandatory training and upskilling annually; and are capable of responding to an incident on their own or as part of a larger team.”

The study also revealed a widespread lack of knowledge about how to report an incident, with no one familiar with the National Incident Management System (NIMS). One participant recounted “that he had only become aware of the adverse clinical event form 2 weeks before the focus group while another felt the adverse clinical event policy had been around for 6 months.”

Is this problem being addressed?

“The NAS,” replied Byrne, “has already introduced a number of measures to improve accessibility to the NIMS; our findings on barriers to medication error reporting within the NAS are in line with similar studies across healthcare internationally; and I have begun a further study to gather up-to-date information and assist with developing pathways to ensure a more proactive approach to reporting.”

Byrne indicated the study had a relatively small sample size, adding, “As our study was qualitative in nature, our findings cannot and should not be used to make broad sweeping statements about the NAS. No one ever intends to make a mistake. As an organisation, and as practitioners, we in the NAS and Health Service Executive have a responsibility to learn from any potential incident and to safeguard the people who rely on our care.”

In 2000 my wife’s heart stopped following a sub-arachnoid haemorrhage, and paramedics saved her life. Knowing that the NAS continues to research medication error can only enhance a service whose dedication and professionalism our family – and other families – are grateful for.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.